Alert archive / Kentucky / River Flood Advisories in 2021
River Flood Advisory 52, NWS Jackson, KY
NWS Jackson, KY issued this river flood advisory at Aug 18, 2021, 11:42 PM EDT for Estill County, Kentucky. It was in force for 5 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2021, 11:42 PM EDT (03:42 UTC)
- Expired
- Aug 19, 2021, 4:45 AM EDT
- In force
- 5 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 18.02 ft at Aug 20, 2021, 12:00 AM EDT.
- Action stage
- 17 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 31 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
817 WGUS83 KJKL 190342 FLSJKL Flood Advisory National Weather Service Jackson KY 1142 PM EDT Wed Aug 18 2021 ...The National Weather Service in Jackson has issued a Flood Advisory for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. For the Kentucky River...including Whitesburg, Hazard, Jackson, Oneida, Booneville, Heidelberg, Ravenna...elevated river levels are forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay tuned to further developments by listening to your local radio, television, or NOAA Weather Radio for further information. Additional information is available at www.weather.gov. The next statement will be issued Thursday morning. && KYC065-191545- /O.NEW.KJKL.FL.Y.0052.210819T0342Z-210820T0000Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 1142 PM EDT Wed Aug 18 2021 The National Weather Service in Jackson has issued a * Flood Advisory for the Kentucky River near Ravenna. * From this evening to tomorrow evening. * At 11:15 PM EDT Wednesday the stage was 17.0 feet. * Action stage is 17.0 feet. * Flood stage is 21.0 feet. * Forecast...The river is expected to rise to a crest of 17.1 feet after midnight tonight. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ CMF
1 follow-up statement
325 WGUS83 KJKL 190845 FLSJKL Flood Advisory National Weather Service Jackson KY 445 AM EDT Thu Aug 19 2021 ...The Flood Advisory is cancelled for the following rivers in Kentucky... Kentucky River near Ravenna affecting Estill County. KYC065-190945- /O.CAN.KJKL.FL.Y.0052.000000T0000Z-210819T0845Z/ /RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 445 AM EDT Thu Aug 19 2021 ...The Flood Advisory for the Kentucky River near Ravenna has been cancelled... The Flood Advisory is cancelled for the Kentucky River near Ravenna. * At 4:15 AM EDT Thursday the stage was 16.8 feet. * Flood stage is 21.0 feet. * Forecast...The river will continue to fall this morning. && LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411 $$ CMF
What forecasters said that day
The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Aug 18, 11:09 PM EDT, 33 minutes earlier.
Area forecast discussion, Aug 18, 11:09 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1109 PM EDT Wed Aug 18 2021 .UPDATE... Issued at 1109 PM EDT WED AUG 18 2021 Earlier convection that moved into the CWA has dissipated to sprinkles if that at it moved further toward the headwaters of the Cumberland and Kentucky rivers. Additional showers are moving across central KY with some thunderstorms in eastern middle TN as a shortwave trough moves into the OH Valley region. Guidance suggests shower activity with at least scattered coverage should eventually work east and/or develop across the area overnight. Some minor adjustments were made to the hourly grids based on recent radar, observation, and satellite trends. UPDATE Issued at 825 PM EDT WED AUG 18 2021 Hourly grids have been updated based on recent observations, satellite imagery, and radar trends with weakening convection near the I 75 corridor that moved in from the TN Cumberland Plateau. Overall, this led to only minor changes at this point. With a shortwave trough working across the region, additional scattered showers and perhaps a thunderstorm are anticipated overnight. && .SHORT TERM...(This evening through Thursday night) Issued at 500 PM EDT WED AUG 18 2021 All was quiet as of late afternoon, but an area of showers and thunderstorms was about to move into our southwest counties from the west. This was occurring in association with a weak shortwave trough. This wave will continue northeast and merge into a broader but also weak trough over the Great Lakes during the period. It will result in a potential for showers and thunderstorms spreading northeast over the forecast area tonight, but activity will be limited by the diurnal min for convection. An uptick in activity is expected during the day Thursday, with a peak in the early afternoon with assistance from limited heating. As the wave shifts east on Thursday night and heating is lost, most activity should die out. With very modest, largely unidirectional flow aloft and a moist atmosphere, training of cells could offer some localized heavy rain on Thursday. .LONG TERM...(Friday through Wednesday) Issued at 514 PM EDT WED AUG 18 2021 Concerning the upper levels, the models are in decent agreement through the weekend. They show a weak trough positioned across the Ohio Valley to start on Friday. This trough eventually closes off and hovers over the region further into the weekend, helping to keep the southern ridge to our south for a little while longer, while weather across our area remains unsettled. Moving towards the end of the weekend and into the workweek, the trough is eventually able to shift its way northeast. Over our area, heights rise as ridging finally builds in from the southwest, acting to limit the convection somewhat and allow for an overall warming trend into the remainder of the period. Sensible weather will feature daily chances for showers and storms through the weekend. These chances are aided in part by an upper level wave moving over the Northern Plains and Upper Mississippi Valley helping to support a surface low attempting to drag an associated front towards the area. As the ridge builds in and high pressure starts to move ,chances for storms look to gradually decrease over the coming days. However, a few weak waves of energy passing through the flow will ensure chances do not disappear completely. Highs will warm through the period, going from the low 80s Friday, to the upper 80s by the middle of next week. Lows generally stay in the mid to upper 60s. However, as conditions dry out, a general return to a familiar ridge-valley split overnight is expected. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 832 PM EDT WED AUG 18 2021 At issuance time mostly VFR was occurring across the region with isolated MVFR ceilings or vis due to showers/storms near Tn border near the I 75 corridor. The convection near the TN border has been weakening and convection further west and southwest of the area will likely weaken as sunset passes. However, a shortwave trough will be moving across the area tonight, and additional scattered showers and perhaps a thunderstorm are anticipated. Confidence in occurrence and timing at any given location is too low to mention any prevailing TS, but some VCTS has been used. A diurnal uptick in coverage of convection is likely after 14Z and some MVFR vis and or ceilings will be possible in this. Aside from convection, fog or stratus build down is expected to bring a deterioration in conditions after 6Z, particularly valleys, and some IFR vis and or ceilings should occur through about 16Z. Outside of any thunderstorms, the last 6 to 9 hours of the period should feature prevailing VFR conditions. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JP SHORT TERM...HAL LONG TERM...HAS AVIATION...JP
Hazardous weather outlook, Aug 18, 4:48 PM EDT, 6 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 448 PM EDT Wed Aug 18 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 448 PM EDT Wed Aug 18 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms are possible tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms are possible at times through the period, some of which may bring locally heavy rainfall on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 2:37 AM EDT | Special Weather Statement | JKL | Whitley | 38 min |
| Aug 19, 5:44 AM EDT | River Flood Advisory | JKL | Estill, Powell | 12 hr |
| Aug 19, 9:46 AM EDT | Areal Flood Advisory | JKL | Estill | 119 min |
| Aug 19, 9:54 AM EDT | Areal Flood Advisory | JKL | Magoffin | 117 min |
| Aug 19, 10:15 AM EDT | Areal Flood Advisory | JKL | Estill, Lee, Morgan, Powell, Wolfe | 3 hr |
| Aug 19, 10:37 AM EDT | Flash Flood Warning | JKL | Magoffin | 3 hr |
| Aug 19, 10:47 AM EDT | Flash Flood Warning | JKL | Wolfe | 3 hr |
| Aug 19, 12:22 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Menifee, Rowan | 3 hr |
| Aug 19, 12:45 PM EDT | Areal Flood Advisory | JKL | Estill, Lee, Menifee, Powell, Wolfe | 3 hr |
| Aug 19, 1:00 PM EDT | Areal Flood Warning | JKL | Estill | 8 hr |
| Aug 19, 1:40 PM EDT | Areal Flood Warning | JKL | Estill, Lee, Magoffin, Powell, Wolfe | 2 hr |
| Aug 19, 1:53 PM EDT | Areal Flood Advisory | JKL | Pike | 4 hr |
| Aug 19, 2:34 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Aug 19, 3:14 PM EDT | River Flood Advisory | JKL | Lee | 16 hr |
| Aug 19, 3:14 PM EDT | River Flood Advisory | JKL | Estill | 21 hr |
| Aug 19, 5:12 PM EDT | Areal Flood Advisory | JKL | Powell, Wolfe | 5 hr |
| Aug 19, 5:20 PM EDT | Dense Fog Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 17 hr |
| Aug 19, 5:52 PM EDT | River Flood Warning | JKL | Estill, Powell | 45 hr |
Nearby
River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.